Hail, Grant
- When
- June 12, 4:47 PM PST to 4:52 PM PST
- Where
- Grant County, 1.98 mi NE of Warden
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.990, -119.000
Strong thunderstorms over Grant County resulted in a pair of funnel cloud reports as well as nickel size hail near Warden.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Strong thunderstorms over Grant County resulted in a pair of funnel cloud reports as well as nickel size hail near Warden.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 12, 3:42 PM PST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 442 PM PDT FRI JUN 12 2009 .SYNOPSIS... WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY EVENING. A DISTURBANCE TRACKING IN FROM OREGON WILL KEEP THE SHOWER CHANCES GOING ACROSS SOUTHERN WASHINGTON AND CENTRAL IDAHO OVERNIGHT. A MOIST WEATHER SYSTEM MOVES INTO THE REGION FOR THE WEEKEND...INCREASING THE REGION WIDE THREAT OF SHOWERS AND THUNDERSTORMS. THE POSSIBILITY EXIST FOR A FEW STRONG THUNDERSTORMS ....CONTAINING BRIEF HEAVY RAIN AND HAIL. THE UNSETTLED WEATHER PATTERN IS EXPECTED TO LAST INTO NEXT WEEK...WITH SEASONAL TEMPERATURES AND THE CHANCE OF MAINLY MOUNTAIN SHOWERS AND THUNDERSTORMS. && .DISCUSSION... TONIGHT...THE INLAND NORTHWEST WILL BE UNDER THE INFLUENCE OF COLLIDING BOUNDARIES...AS THE RIDGE ALOFT WEAKENS AND SHRINKS TO THE EAST. ONE SUCH BOUNDARY IS DRIFTING IN THE NORTHERN STREAM AND HAS HELPED FIRE OFF CONVECTION ALONG THE CANADIAN BORDER IN THE MOUNTAINS OF NORTHEAST WASHINGTON AND FAR NORTH IDAHO. THERE IS LITTLE SHEER IN THE AREA...AND THE CONVECTION IS DRIVEN BY THE TERRAIN. SO THE STORMS WILL DRIFT ALONG THE RIDGE LINES TO PROPAGATE. ACROSS OREGON...ANOTHER BOUNDARY WILL GRADUALLY LIFT NORTHEAST GUIDED BY A MID LEVEL SHORTWAVE. THE MODELS ARE FAIRLY CONSISTENT ON TAKING THIS SHORTWAVE ACROSS THE IDAHO PANHANDLE INTO EASTERN WASHINGTON. THIS WILL PROVIDE THE LIFT AND INSTABILITY FOR CONVECTION TO CONTINUE THROUGH MUCH OF THE NIGHT...AS THE TERRAIN DRIVEN INSTABILITY TAPERS OFF OVERNIGHT. SMALL HAIL...HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING ARE POSSIBLE WITH THESE CELLS. SKIES WILL REMAIN PARTLY TO MOSTLY CLOUDY OVERNIGHT...KEEPING TEMPERATURES MILD AS WINDS REMAIN LIGHT AND TERRAIN DRIVEN. /RFOX. SATURDAY THROUGH MONDAY...A LONG-WAVE TROUGH WILL DOMINATE THE WEST. EMBEDDED SHORT-WAVES ROUNDING IT WILL WORK WITH INSTABILITY AND INCREASING MOISTURE TO BRING THE INLAND NW AN INCREASING RISK FOR SHOWERS AND THUNDERSTORMS INTO SUNDAY. HOWEVER BY MONDAY A MORE STABLE WESTERLY FLOW BEGINS TO DEVELOP. THIS WILL DECREASE PRECIPITATION CHANCES IN THE LEE OF THE CASCADES AND PUSH THE FOCUS FOR STORMS TO THE EASTERN CWA. MODELS ARE STILL WAFFLING WITH THE PRECISE DETAILS OF SOME OF THE FEATURES (ESPECIALLY THE TIMING/PLACEMENT OF SYNOPTIC FORCING)...SO THE FORECAST WILL CONTINUE TO BE FINE-TUNED. THE SOUTHERLY FLOW THAT BEGINS FRIDAY NIGHT WILL CONTINUE THROUGH THE PERIOD...ALLOWING MOISTURE TO INVADE. PWATS INCREASE TO BETWEEN 120-180 PERCENT OF NORMAL INTO SUNDAY. DEW POINTS ARE PROJECTED TO RISE INTO THE MID-40S TO LOWER 50S OVER MUCH OF THE CWA SATURDAY. THEN THE FOCUS OF THESE HIGHER DEW POINTS IS PROJECTED TO SHIFT AWAY FROM THE LEE OF THE CASCADES SUNDAY INTO MONDAY AS THE FLOW TURNS MORE SOUTHWESTERLY. AVERAGE AFTERNOON SBCAPE RISE TO BETWEEN 200 AND 700 J/KG AND LIS DROP TO BETWEEN 0 AND -2 C. BOTH CAPE AND LI ARE MORE HIGHLY FOCUSED NORTH OF LINE FROM MAZAMA TO WALLA WALLA SATURDAY. THEN...SIMILAR TO THE DEW POINTS...INSTABILITY GRADUALLY ERODES FROM THE LEE OF THE CASCADES SUNDAY AND ESPECIALLY INTO MONDAY. AFTER SUNSET THE SURFACE INSTABILITY WANES BUT SOME MARGINALLY NEGATIVE DTHETA/DZ LAPSE RATES (ELEVATED INSTABILITY) LINGERS. THE AVERAGE 0-6KM SHEAR REMAINS UNDER 20KTS...SUGGESTING MOST STORMS THAT DEVELOP WILL BE SLOW-MOVING PULSE STORMS AND THE MAIN THREAT WILL BE LOCALLY HEAVY RAINS. NOW THAT WE HAVE CONSIDERED MOISTURE AND INSTABILITY...WE NEED SOME FOCUSING AND/OR LIFTING MECHANISMS. THROUGH THE PERIOD THE SHORT-WAVE RIDGE TO THE NORTH WILL BEGIN TO FLATTEN AND MOVE EAST. THE 500H CLOSED LOW EMBEDDED IN THE LONG-WAVE TROUGH WILL SHIFT SOUTH FROM SW OREGON AND THEN EAST TOWARD THE GREAT BASIN...OPENING AS IT DOES SO. ALL THIS WILL BE IN RESPONSE TO A 100KT JET CROSSING TO THE EASTERN PACIFIC. THIS SHIFTING PATTERN WILL ALLOW SOME DISTURBANCES TO MAKE PROGRESS INTO OR NEAR THE AREA. SATURDAY...A MID-LEVEL SHORT-WAVE (NEAR EASTERN OREGON AND LOWER IDAHO FRIDAY EVENING) WILL LIFT THROUGH THE REGION...APPROACHING THE CANADIAN BORDER BY LATE AFTERNOON. THE GFS/ECMWF/UKMET TAKE THE FEATURE ON A NNW TRACK. THE NAM HAS A MORE NNE TRACK. ATTM THE NAM SEEMS TO BE THE OUTLIER. SO WITH THE AID OF THIS SHORT-WAVE...LOOK FOR A RISK FOR SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF A LINE FROM WENATCHEE TO SANDPOINT. THERE WILL ALSO REMAIN A RISK FOR ISOLATED TO MORE WIDELY SCATTERED SHOWERS AND STORMS OVER THE SOUTHERN CWA. CONVECTION IN GENERAL IS EXPECTED TO INCREASE WITH AFTERNOON HEATING. SATURDAY NIGHT INTO SUNDAY...THE AFOREMENTIONED 500H CLOSED LOW MOVES EAST AND THE 700H LOW TRACKS OVER LOWER IDAHO AND INTO LOWER MONTANA. A THETA-E RIDGE EDGES TOWARD THE SOUTHEAST CWA DURING THIS PERIOD...BRINGING A MORE FOCUSED RISK FOR SHOWERS AND STORMS FROM THE BLUE MOUNTAINS THROUGH THE PANHANDLE. OTHER SCATTERED TO ISOLATED SHOWERS/STORMS WILL BE A RISK ACROSS THE REMAINDER OF THE CWA. HOWEVER BEING REMOVED FROM THE FOCUSING MECHANISM...THE LARGEST RISK WILL REMAIN DURING THE AFTERNOON AND EVENING HOURS. SUNDAY NIGHT INTO MONDAY...THE APPROACHING PACIFIC JET BRINGS A DEEPENING SHORT-WAVE TOWARD THE COAST...WHILE THE MONTANA LOW CONTINUES TO SLIP EAST. A WEAK THETA-E RIDGE LINGERS NEAR THE EAST TO NORTH-CENTRAL CWA. ALONG WITH A WEST TO SW FLOW...THIS WILL CONTINUE TO FOCUS A HIGHER SHOWER AND THUNDERSTORM RISK FROM THE NORTHERN MOUNTAINS TO THE PANHANDLE. MORE WIDELY SCATTERED STORMS WILL BE POSSIBLE OVER THE REST OF THE EASTERN CWA. THE APPROACHING PACIFIC SHORT-WAVE (THOUGH MOST OF THE ENERGY SPLITS SOUTH) WILL ALSO BRING A RISK FOR SHOWERS TO THE CASCADES. THE LEE-SIDE ZONES ARE EXPECTED TO REMAIN DRY WITH THE MORE STABLE WESTERLY FLOW. TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL...BUT A GENERAL COOLING TREND IS FORECAST INTO SUNDAY. THIS IS ESPECIALLY EXPECTED OVER THE SOUTHEAST TO EASTERN CWA...AS CLOUDS AND PRECIPITATION INHIBIT VALUES FROM REACHING THEIR FULL DAYTIME POTENTIALS. HOWEVER THE INCREASED CLOUDS AND MOISTURE WILL HELP TO KEEP OVERNIGHT LOWS RELATIVELY MILD. /JCOTE MONDAY NIGHT THROUGH FRIDAY...FORECAST MODELS ARE IN GENERALLY GOOD AGREEMENT DURING THIS PERIOD WITH A ZONAL FLOW PATTERN OVER THE AREA. THE GFS AND ECMWF MODELS DO SHOW ONE SYSTEM MOVING THROUGH IN THE ZONAL FLOW ON WEDNESDAY...OTHERWISE MOISTURE LOOKS LIKE A LIMITING FACTOR DURING THE PERIOD SO OTHER THAN A FEW POSSIBLE MOUNTAIN SHOWERS A DRY FORECAST IS EXPECTED FOR MOST LOCATIONS. HIGH TEMPERATURES ARE EXPECTED TO BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. CONCERNING THE WEDNESDAY SYSTEM...THE GFS TENDS TO SPLIT THE ENERGY OF THE INCOMING SYSTEM...WITH MOST LOCATIONS REMAINING DRY EXCEPT FOR N IDAHO WHERE UPSLOPE FLOW RINGS OUT SOME SHOWERS. THE ECMWF MODEL SHOWS A STRONGER SYSTEM WITH NO SPLITTING...BUT STILL FAVORS N IDAHO DUE TO UPSLOPE FLOW. THUS A CHANCE OF SHOWERS IS EXPECTED FOR N IDAHO WED...WHILE DRY CONDITIONS SHOULD BE THE RULE IN THE LEE OF THE CASCADES AND MOST LIKELY EXTENDING EAST INTO THE UPPER COLUMBIA BASIN AND SPOKANE AREA WHERE DOWNSLOPE FLOW OFF THE CASCADES WILL OCCUR. JW && .AVIATION... AN UNSTABLE ATMOSPHERE WILL PROMOTE SCT -SHRA AND ISOLD TSRA THROUGH AROUND 04Z. THEN A SHORT WAVE WILL MOVE NORTH OUT OF OREGON INTO WASHINGTON AND PORTIONS OF N IDAHO LATE THIS EVENING INTO SATURDAY MORNING FOR CONTINUED SCT -SHRA AND A SLIGHT CHANCE OF A THUNDERSTORM. INSTABILITY WILL INCREASE AGAIN ON SATURDAY AFTERNOON WITH ISOLD TSRA EXPECTED TO DEVELOP ONCE AGAIN. SMALL HAIL AND GUSTY WINDS WILL BE COMMON WITH TSTMS. CIGS AT THE TAF SITES SHOULD REMAIN VFR EVEN UNDER HEAVIER SHOWERS GIVEN HIGH CLOUD BASES. JW && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 56 80 58 75 56 77 / 30 50 40 50 40 40 COEUR DALENE 52 80 55 75 53 75 / 40 50 50 50 50 50 PULLMAN 49 79 51 72 48 74 / 50 40 50 50 50 30 LEWISTON 57 84 59 79 58 80 / 50 40 40 50 50 30 COLVILLE 53 83 53 83 52 80 / 30 50 40 40 40 50 SANDPOINT 49 78 49 76 50 74 / 30 50 50 50 50 50 KELLOGG 52 78 56 73 54 72 / 60 50 50 60 60 50 MOSES LAKE 58 85 60 83 56 84 / 20 30 20 20 20 10 WENATCHEE 60 83 63 84 59 84 / 20 50 20 20 10 10 OMAK 55 83 57 84 55 85 / 30 50 40 20 20 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 604 AM PDT FRI JUN 12 2009 IDZ001>004-026-027-WAZ031>038-041>044-131315- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 604 AM PDT FRI JUN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Spokane radar (KOTX), 129 km away, was scanning. The volume nearest the first event began at 00:45 UTC.
2 funnel cloud, 1 hail. Local standard time, as filed.
A funnel cloud was observed for five minutes along Highway 28.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168982, 168984, 168985.